Q. I was diagnosed with osteoporosis around menopause and was prescribed Fosamax. It gave me flu-like symptoms every time I took it. Actonel gave me an ulcer.
My doctor discovered I have celiac disease, which explains why I developed osteoporosis so young. I am reluctant to keep taking bisphosphonates like Reclast or Boniva because of reports about brittle bones. Are there other options?

A. We’re sorry you have had trouble with bisphosphonates such as alendronate (Fosamax) and risedronate (Actonel). Such drugs increase bone density but can cause bone, joint and muscle pain, blurred vision, heartburn and flu-like symptoms.
We are sending you our Guide to Osteoporosis with a discussion of risk factors such as celiac disease. It also discusses many other options, including drugs like Evista, Forteo and calcitonin (Miacalcin), along with non-drug suggestions for stronger bones.
Celiac disease is caused by an immune reaction to gluten, a protein found in wheat, barley and rye. This results in poor absorption of nutrients that can lead to osteoporosis.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Cathy W.
    Reply

    I too took boniva!! The first dose made me feel nauseated , with severe aches all over my body. This lasted about 3 days. My doctor thought it was a actually the flu so the next month I took my second dose and omg it was worse than the first dose. So now my doctor tells me I can’t take it any more

  2. JB
    Reply

    I would not tell any one to take fosamax. I took it for ten years and had heart burn and very bad check pains while on it. No one knew what my problem was until I went to the hospital for tests. They found out that I had bad scar tissue in my throat from the heart burn. The chest pain was from my esophagus which was causing my heart burn. Once off of fosamax the heart burn and chest pain stopped but I still have very bad scaring in my throat. I will never take Fosamax again. I am sorry that I did.

  3. JKW
    Reply

    I have had leg cramps for many years. I used to take Quinine and got immediate relief. Now my leg pains are felt more in the thigh bones. NOT in the muscles or joints but mid-way between the knee and hip. They are severe and wake me from a sound sleep. Getting up and walking helps but they really interrupt my sleep. When I sit for a long time I have great difficulty getting up and walking. After I get going the pain goes away but it is really bad at first. HELP!

  4. bonnie
    Reply

    I am 69 healthy but have scoliosis and understand that the bone density cannot get a good reading. The doctor insisted that I take foxomax or I would have broken bones etc. The morning after the first pill I hurt in every moveable part. I took,one more pill the next week to be sure it was the meds and same result only it lasted longer a full week.
    I would not take this type drug again but have read that too much calcium is also not good. I am active and eat well the only med I take is voltarin which I know this is not good but it does keep me moving.

  5. RC
    Reply

    I took Forsamax for about 6 years then was put on Actonal for 3 years, now I am suffering with very brittle bones. I had a stress fractures and finally the Femur bone broke January of this year. I no longer take these drugs.
    I had to have surgery, a Rod was place in the femur because of the broken bone.
    The reason that I was put on Forsamax and Actonel, I have polymyositis, and was put on Prednisone. I am still on prednisone, wondering what to do to get off of that drug. Now the doctor want me to start doing the Forteo shots.
    Is there any advise?
    Thank-you.

  6. Rx
    Reply

    I was given Fosamax and took it for several months around age 40 for early menopause and osteopenia or osteoporosis. I stopped taking Fosamax because I read about its horrible side effects.
    Ten years later I had a lot of dental problems. I was told I had necrosis of the jawbone. (Not so “rare” in my case!) Even though I only took it for a brief time, the Fosamax stayed in my body for an abnormally long time. The dentists also told me I had osteoporosis of the jawbones. I became so seriously ill with dental surgeries, not healing well, that I did my own research and went gluten free. I am not well, but I’m better, and the gluten free diet has helped me in many ways. I’m so encouraged to read the post by Merri that her bone density increased! (I haven’t been back for a scan because I didn’t want any more bad news!)
    A blood test a few years ago showed that my blood calcium was at the upper limit of normal. That didn’t make sense to me: if calcium is all you need for healthy bones, why didn’t I have them? But it isn’t. You need a lot of other vitamins and minerals, like D3 and K2, etc. Because of the problems with calcification in the blood vessels, I no longer take a calcium supplement.
    I think it is irresponsible for doctors and the media to be screaming that every woman needs to take calcium! Maybe not! Maybe our blood levels should be checked first, and we should be on all the natural supplements that are required to keep bones strong!
    Anyone with osteoporosis (especially at a young age) should be checked for gluten problems. 97% of us go undiagnosed! The American medical profession knows next to nothing about this disease. You have to ask for testing, because your doctor won’t know anything about it! And, be aware that the tests don’t necessarily come back with the correct results. Try a strict gluten free diet for a year, take supplements and see what happens!

  7. MAW
    Reply

    Am very interested in hearing the response to the above questions.
    I have similar symptoms and stopped eating beef years ago, upped my vegetarian diet and still had symptoms of digestive upsets. While my husband was away, I stopped eating all gluten products and guess what… no digestive upsets. It always made me wonder if I could possibly absorb good nutrients while have those upsets.

  8. Pat
    Reply

    I read several years ago, that Calcium can build up in the blood instead of going into the bones where it belongs.
    How can this be avoided when taking Calcium supplements? What is the best type of Calcium to take and how should it be taken? (Should you take it with or without other supplements, best time of day to take, how much is enough and how much Magnesium?)
    Please help!

  9. Carol
    Reply

    Merri, Could you say what brand of food source vitamins you used?

  10. peh
    Reply

    I have been diagnosed with both osteoporosis and calcification of my carotid arteries.
    I have a dilemma: I know I need to take big doses–how big I could use some advice here–of calcium and vitamin D3 for the osteo problems. My pcp doc tells me though I should forget the D3 and limit my intake of calcium to 1000mg/day because of the calcification I am developing in my arteries. Can’t I treat both? Help?

  11. Merri
    Reply

    I was diagnosed with celiac sprue also at age 50. I was diagnosed with osteoporosis from this disease. That was 13 months ago.
    My bone scan showed a 45% increase in bone mass in 1 year. YES 45%. I now have osteopenia instead of osteoporosis. I took NONE of the drugs the doctors suggested. I took FOOD SOURCE vitamins: Calcium, Mag, D, and the full range of B’s.
    Of course I changed my diet and do not eat gluten.
    I look forward to an even better bone scan next year.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.